The Dangers Of Taking Aspirin or Ibuprofen

advertisement - learn more

aspirinA splitting headache, tense back pain, a high fever… just three of the experiences that the majority of us have come to know and experience at various points in our lives -some of us more regularly than others. Whether it be because of the busy nature to our lives or our desire to remove these pains as quickly as possible, many of us have become dependent upon pharmaceutical pain killers -primarily aspirin and ibuprofen -to rid ourselves of these experiences. We’ve become so dependent that in 1998 alone over 500,000 pounds of acetyl-salicylic acid (the main component used in aspirin) was produced in the United States alone, according to US EPA statistics -a number which has only grown annually since.

So many of us take both aspirin and ibuprofen because for the most part when it comes to a short-term analysis, they work! I remember 5+ years ago I had my wisdom teeth removed and there wasn’t any amount of fatigue that was going to make me capable of falling asleep while experiencing the throbbing pain the procedure had left me in. I tried to tough it out, but when I hit the 24-hour awake point I decided to give in, taking a pain-killing aspirin. The end result: I fell asleep within the hour.

If these drugs are effective for many people -including myself in a past experience -why would I bother putting together an article focused on the dangers associated with them? I’ve put this together because unfortunately research shows that the impact these drugs can have on the human body goes a lot more in-depth and long-term than the short-term potential relief.

Aspirin alone has been linked to numerous adverse side effects, including but not limited to: kidney failure, liver failure, ulcers, hearing loss and hemorrhagic stroke. A study conducted on the elderly in 2000 showed them to be even more at risk to being heavily affected, the study concluded that even when only taking an undersized 75mg/day dose significant changes were noted in their renal (kidney) functionality. The impact is not limited to the elderly however, as another study conducted in 2009 found 80% of individuals (previously qualified as perfectly healthy) experienced small intestinal toxicity, after just 14 days of low-dosage aspirin use.

Ibuprofen seems to outshine aspirin in its adverse effects being regularly linked to: anemia, DNA damage, hearing loss, hypertension, miscarriage and even influenza mortality (6 of the over 24 adverse health effects its been connected with.) An article published in Reuters, even went as far as saying:

Long-term high-dose use of painkillers such as ibuprofen or diclofenac is ‘equally hazardous’ in terms of heart attack risk as use of the drug Vioxx, which was withdrawn due to its potential dangers

The report went on to note that research indicated that the risk of heart attack increased by as much as a one-third amongst heavy users of these drugs.

The conclusion to be made from this information: drugs -such as aspirin and ibuprofen -need to be taken a lot more seriously than their non-prescription nature makes them out to be. No matter your age or state of health, the taking of these pain killers can impact your well-being both now and in the future. I personally suggest avoiding them whenever possible, especially if you have gotten yourself to the point where you have become dependent upon their relief in even the most minor of ailments (however I do give my opinion as simply that, an opinion, I am no medical professional.)

Luckily there are several alternatives researched to be capable in both preventing and combatting pain, making the potential transition away from these drugs that much easier. These alternatives include but are not limited to:

  • GINGER — A common ingredient in asian, indian, and arabic healing therapies, ginger is one powerful root. It can be taken in its whole form individually or as part of a meal/ dish, as a tea or even in capsule form. Ginger has been recognized as being particularly capable at combatting nausea and inflammation. A 2009 study even revealed 1000 mg of ginger a day as being very effective in relieving pain associated with a woman’s menstrual cycle.
  • TURMERIC — Another common ingredient in many dishes turmeric is recognized as a great alternative to reducing inflammation as well as aiding with digestion.
  • OMEGA 3 FATTY ACIDS — Found to be as effective as ibuprofen in reducing arthritis pain in a 2006 study. Can be taken in capsule form.
  • DIETARY CHANGES — It’s interesting to note that the science behind aspirin (acetyl-salicylic acid) is based in the naturally occurring pain-killing compound salicylic acid found in plants. Rather than needing an artificially created source -with ample side effects -to provide us with this substance, a simple dietary change could make us more naturally resistant to pain. The inclusion of more organically-grown fruits and vegetables  into your diet will naturally increase the amount of salicylic acid in your blood, making you more resistant.

Let this article be the starting point for your own further research into aspirin, ibuprofen and other regularly NSAID drugs, as well as the various alternatives that do exist. Make your own informed decisions and be sure to pass on any findings (such as this article) to friends and family.

Green Med Info:
Dr. Axe:
NCBI, Pubmed:
Green Med Info:

Thanksgiving Special:Watch The Entire Series Free!

The Truth About Cancer is a powerful docu-series that goes through groundbreaking research behind cancer, treatment and new information that we can all benefit from.

The reality is, cancer is growing epidemic and it's because of a number of factors, including the mainstreams reluctancy to want to talk about prevention and why mainstream cures don't work well.

This docu-series is probably one of the most important around and was considered too controversial to air on TV.

Last chance to Watch! Don't miss it.

Thanksgiving Special: Watch The Series Free!

Watch this ground-breaking cancer docu-series TV considered too controversial. Watch now!

advertisement - learn more

More From 'Awareness'

CE provides a space for free thinkers to explore and discuss new, alternative information and ideas. The goal? Question everything, think differently, spread love and live a joy filled life.

  1. I noticed, that this article did NOT include, Acetaminophen (Tylenol)! I know it has it’s own side-effects and can be life-threatening with as few as six 500 mg tablets being taken at once. But, for the most part, it is considered to be a “safer” alternative to Aspirin & Ibuprofen.

    • Mary

      Tylenol will shut down your kidneys if you overdose on it. That’s a popular method of suicide. It is well known to medical professionals that geriatric patients are far more sensitive to drugs because of declining kidney function, which happens as we age. All of the side effects mentioned in the article can be found on the label. Always read the label, read those pamphlets that come with your prescriptions–and find a physician you trust before you try to treat anything long term. Be proactive in your healthcare, though. Ask questions.

    • Tylenol has its own hazards that have been noted in the news lately. Mark was correct in leaving it out of this article though, as it is not an NSAID. Both asprin and ibuprofen are NSAIDs, thus lumping Tylenol in with them wouldn’t be appropriate. (My goodness, that sounded snotty. Sorry. They’re just different.)

    • - Collective Evolution

      Thanks for the comment Bobby. You are right I could have easily included Acetaminophen in this article (as well as probably one or two others.) My research led me to focus on both Aspirin and Ibuprofen this time around but they certainly aren’t the only NSAID’s to have pretty powerful side-effects associated with them.

  2. If anyone reading this has EVER taken a fluoroquinolone antibiotic, Cipro, Levaquin or Avelox, it should be noted that NSAIDs (ibuprofen and asprin are 2 NSAIDs) are contraindicated with Fluoroquinolone Toxicity Syndrome. I suffered a severe adverse reaction to Cipro. All of my connective tissues were adversely effected and I could barely walk for a couple of months, I lost my memory, my reading comprehension, my concentration and other horrid adverse effects. I took ibuprofen 2 weeks after I stopped taking Cipro. The ibuprofen triggered my adverse reaction to Cipro and it felt like a bomb went off in my body.

    More info can be found at I would love, love, love for my posts that are currently on floxiehope to be on collective-evolution. Please let me know if that’s possible.

    Thank you for the article!

  3. A common misconception is that OTC meds are safe and can be consumed frequently without adverse consequences. Thanks for this article.
    Readers may also find the alternate pain management options I have shared here useful:


    . when in pain, smoke weed instead. way a lot safer than those drugs. clearly government poisoned the minds of every people and make believe that marijuana is bad for health when clearly it’s not. they just want to have profit from big pharmaceutical companies and leave their people suffering from adverse effects of these drugs.

  5. Corinna

    No drug has ever cured anyone, they simply mask your symptoms then give you a whole load of side effects that, surprise, surprise you’d need more drugs for. Health “professionals” are in on making the sick cash-cows for the pharmaceutical companies. Given the right environment the body can heal it.self. this means diet, lifestyle, changing your whole attitude to life. I know, I’ve done it. Respect yourself Xx

  6. Zac

    Mate i suggest you read this before going on a witch hunt

    • Seems like Aspree knows what he’s talking about yet again. I think there are far worse things for the average human to be worrying about ingesting than aspirin. Most people have the common sense to know when they’re taking a high dose of a drug. If they’re not stopping then they could have other issues to work on. Tough world out there.

  7. Everything is Toxic. I recommend checking out the carbonized bamboo detox products at

  8. As a case manager for bloodless medicine and surgery patients (about 24 percent of all patients opting for safer alternatives to transfusions) we would automatically list them as allergic to Tylenol and in some cases ibuprofen. This is because of the blood production limiting side effects of these medications. This avoided some unknowing doc from writing a script that would slow down the healing.

    Additionally, Tylenol depletes GSH, which is helps with helping decreasing inflammation which decreases pain.

    Now taking my hospital based holistic nursing into private practice, I have a arsenal of foods that eliminate pain. Rarely I do use supplements but only as a rescue resource.

    One of the most basic pain relievers it the ultimate anti-histamine, water. To make it work, it is essential to have an electrolyte. The best, unprocessed sea salt.

    To eliminate leg cramps or headaches, simply dissolve a pinch of salt in the mouth and then drink a glass of water. ( ).

    For those concerned about blood pressure, if your kidneys work well, it should not be a problem. I also use salt and water to lower blood pressure in my patients as well. The CDC recently said we need more salt anyway.

    But, according to the doc who discovered this, only unprocessed sea salt should be used.

  9. mysticdream

    Medicine today, poison tomorrow…throughout the years we always fall for the same mistakes. The authorities had been failing us and we didn’t even care….always the same obedient automatons that we were
    The “Pill Age” is just business, and it doesn’t care just the same.

  10. ginger is contraindicated with certain beta blockers as are simple linctuses containing decongestant Sudafed and can cause serious heart or lung problems for people taking them. for this reason however well intended it is not a good idea to recommend anything to a person on prescription drugs without them taking medical advice from a doctor. I nearly became one of them had I not double checked first on the internet. I have a bottle of ginger capsules unused thankfully to remind me.

  11. I have been taking a small aspirin a day since 1992 after I had an ischemic stroke. I always take it with food , when I have breakfast each day. I have never experienced any side effects at all and for that matter, do not know anyone that has. Please excuse me if I take your article with a large dose of salt, something I do avoid, normally.

  12. I have discovered a product that is drug free, non-invasive and, in all of my experiences, it works! It’s a patch that stimulates acupuncture points. I have helped people get total pain relief from headaches, joints, back pain, etc. It can even be used on pets and we’ve had tremendous success with patching horses. My site is Under products, go to Icewave.

  13. Andreas

    Mark, I’m assuming you talk from personal experience as a regular headache person, which I am (otherwise i don’t know why you’d write about this in the first place), and I can tell you that I have tried all the alternatives and they don’t work. Ibuprofen does work, and I have never experienced any side effects yet. i have been getting headaches since I was 12, so 14 years on a regular basis. I should mention though, that I have experimented a few times with going vegetarian, and that both times my frequency of headaches went down. But i like my meat – well to be precise, venison or game. So I recommend people, if they are serious, to experiment and find out what works. But boy am I glad to have Ibuprofen during those “bad” days when all I want to do is decapitate myself because of the pain!

    • I have a genetic condition where my blood is too think (factor v Leiden) and have already suffered a stroke, I have to take aspirin daily (300mg) to prevent a reccurance, aspirin saves my life every day, I’d happily risk kidney problems over the potential risk of another stroke or a heart attack!

    • Hi Andreas!

      Just a note, 90% of the time, headaches are caused by too much sodium in the system. Have you tried eating a “banana” a day? Bananas are relatively high in potassium which helps the body to balance itself out…naturally. Buy a few and eat one a day till you don’t “feel” like eating any more. At which time you have enough! Try it a couple of times and see if it helps.

      • Andreas

        You’re not just trying to make me look like a crazy monkey? Just kidding – thanks for the advice – I’ll try next time I get one.

  14. What works for me is drinking some water and meditating. Both combined help a lot when it comes to headaches.

    • Headaches, muscles pain, really, any kind of pain, try a 1,000 plus mg of L-Tryptophan with a 24-36 ounces of Gatorade (NOT Powerade, or any similar type drinks as they are loaded with “High Fructose Corn Syrup” with nothing to balance them out) and 10 minutes of rest!

      As I say, “try it!” SHOULD WORK FOR “MOST” PEOPLE!!! It is NOT a “cure-all”…just simply works for most “pain-related” symptoms.

  15. molly

    My best remedy is to ask the power of the universe/spirit helpers or higher self to take the pain away:)

  16. Omega 3s are for the endocannabinoid system.

  17. This article was informative, however this is about long term daily usage, which is not int he title. These issues can be said for any analgesic used daily . Intermittent use for pain etc is still safe. I think this should be mentioned in the article and make the title less misleading. Thank you

  18. Mar

    check out white willow bark

  19. Mary

    What about taking a lose dose aspirin daily to help prevent a heart attack? Also when you are having a heart attack they give you an aspirin. Helps to keep the blood thin.

  20. I noticed Tylenol wasn’t mentioned, nor was Aleve. I also noticed over-dosage (taking more than the recommended amount) wasn’t addressed… I’d like to take that on for a moment with Tylenol:

    My family knows about this firsthand, because as a teenager one of my daughters tried suicide by Tylenol overdose. Actually, extra-strength Tylenol. I won’t go into reasons why, other than that she didn’t really want to kill herself (seeking attention and inability to deal with certain issues from the past), but a friend of hers had tried it, and told her about “all the attention she got” without telling about the pain and risks.

    In a nutshell, an overdose of Tylenol (too much in the bloodstream at one time) can damage the liver. That’s in the literature. What they don’t tell you is, enough of an overdose eats out your liver like you’d poured battery acid into it—and other pain relief methods don’t work when that happens. If you have too much in your bloodstream, you spend about 2-3 days in sheer agony, and then you die. For suicide attempt victims, they will NOT put you on an organ donor list for liver replacement, either. (All of this info was directly from the ER doctor.)

    My daughter was lucky: we got her to the hospital in time. She had to endure 12 hours of sheer misery as they pumped her stomach, made her drink carbon to bind what was in her stomach, etc. She threw up a lot. Thankfully they got most of it out or bound it up *before* it hit her bloodstream—once it’s in the blood, there’s nothing they can do. She also was mandated by state law to live in a mental facility for teens for 2 weeks. To say it was an educational experience for her is an understatement, and after that she and we pursued more conventional methods to help her deal with her issues. (She’s fine now, by the way—happily married with two great kids.)

    People don’t take dosage information for OTC meds seriously enough. Before you decide to throw down that extra couple of pills, do some research and make sure it’s not going to permanently injure you or kill you.

    People also don’t think enough about frequency—it *can* be just as dangerous to shorten the *time* between doses, as it is to increase the size of the dose. They also forget to check on drug interactions.

    In short, check with your pharmacist, check with your doctor, and double-check them both with additional research *before* taking larger than recommended doses of any drug, or taking them closer together than the time recommended on the label.

    Also, check beforehand if you are doing the “I gave my kid Tylenol 2 hours ago and it hasn’t reduced their very high fever at all, now I’ll give them some Advil, because it’s a different family of fever-reducing meds.” Check with your doctor. In some cases doing that can be okay for the short term, but always *ask* first.

    Pay attention to ingredients on things like cold, sinus, and cough OTC medications—often they’ll contain some type of pain-reliever or fever-reducing med. Taking one of those that contain Tylenol, for instance, then taking a separate Tylenol pill, is *still* doubling up (or more) on the Tylenol. Read your labels. If you want to be free to manage the pain/fever separately, buy a cold/sinus/flu/cough med that *doesn’t* contain pain or fever reducers. Learn the scientific names for all of them (there’s only 4 types—Tylenol, Advil, Aleve, and Aspirin families and they all have the same chemical name even if different brand or generic names—so it’s not hard: acetominaphen, ibuprophen, naproxen (or naproxen sodium), and acetylsalicylic acid ).

    Too, if your doctor prescribes something like a cough medicine, *ask* if there’s any pain relievers or fever reducers in it when they prescribe it… and double check them with your pharmacist. Finally, don’t forget that a large number of prescription pain meds contain Tylenol or Advil, etc. Vicodin (hydrocodone APAP) for instance, contains Tylenol.

    None of this is to advocate pharmaceuticals over natural remedies—it’s merely to help people be more *aware* of what they’re taking, what to check, and the dangers, *if* they use drugs (OTC or prescription). Hope this helps some folks. :)

  21. pat

    As a health care professional with degrees in herbal medicine:-) ginger and tumeric do NOT lower inflammation, they raise it, as ginger is a heating pungent herb, etc. People shouldn’t write articles giving herbal advice without diplomas in the field. Someone with severe inflammatory pain or even an intestinal inflammatory disorder could end up in the hospital with this kind of advice.

    • sal

      The chinese have been using them over 3000 yrs and you are a expert with a few yrs,where are your facts that they do not lower inflammation,i have been using them for years and i can tell you they work better than any drug on the market.the so called doctors of today are nothing but drug pushers along with the fda who is paid off and puts many dangerous drugs on the market,i know i was one of their victims,thank God i have not used these drugs for over 20yrs my health has greatly improved and would not be alive today.

    • sal

      Aspirin was synthesized from white willow bark which is a natural form of aspirin which is much safer than the synthetic version big pharma patented to make $$$$$ just like all the other drugs they copy from many herbs they cannot patent a herb so cannot make much money that way but in the process of them synthesizing a drug it causes many side effects to its victims…

    • PT
    • Ginger is also very dangerous to people taking certain heart medication. As said, do not recommend without expert knowledge. And people do not take anything without asking your doctor first. You may not live to regret it.

      • Sandra

        Ron, good point!. Anything is harmless, a good doctor can advice of that!

      • sal

        Many drugs are very dangerous over 250,000 die every year from them and many more are hospitalized from taking these drugs.

  22. V

    Exactly PT I’m not sure how the first commenter has passed his so called “Degree” even if he has one but Ginger DOES act as an anti-inflammatory.

    Ginger–an herbal medicinal product with broad anti-inflammatory actions.

    Also some cancer prevention

  23. Wilfred Gluud

    I use tigerbalsam for mild headaches.

  24. Doug N

    c’mon, seriously. EVERYTHING is dangerous nowadays. Someone writes and article that Aspirin is a wonder drug, so someone else has to right one as to how bad it is for you. Apirin works, and I know people in there 90’s that still take it. STUPID. Stop filling peoples minds with doubt about everything we put in or on our bodies.

  25. Caution

    Ibuprofen has given me stomach ulcers. I am bleeding, it IS painful. Don’t ingest poison. They are called drugs for a reason

    • you must NEVER take on empty stomach only with or after food.


Leave a Reply

Collective Evolution welcomes differing viewpoints and thought-provoking opinions that add value to the discussion, but comments may be moderated to remove profanity or remarks that detract from a healthy conversation. For the best interest of the community, please refrain from posting vulgar comments, profanity, or personal attacks. Comments submitted may automatically be flagged for review by our moderation team before appearing on the website.

Upcoming Event

CE Store

CE Marketplace

CE Store

Featured TEDx Talk

TEDx - Agents of Change

CE Community

advertisement - learn more

CETV - What's On

Published: Nov 28, 2015

advertisement - learn more
The Mind Unleashed

Trending Now

Tibetan spiritual leader the Dalai Lama makes a statement to reporters as he meets with House Speaker John Boehner of Ohio and House Minority Leader Nancy Pelosi of Calif., on Capitol Hill in Washington, Thursday, March 6, 2014. (AP Photo/Charles Dharapak)

More Hard Hitting Words From The Dalai Lama About The Mass Brainwashing Of Society

The 14th Dalai Lama of Tibet is always garnering a lot of attention, and for good reasons. Most recently, he told the world that simply praying is not the answer for the incident that occurred in Paris, as well as…